The dosage of Prednisone prescribed by the hospital was 80ml, the highest recommended dose. My body was trying to recover from the shock of everything, I was struggling to get my head around the fact they my body was attacking itself (for someone who is almost never unwell this has been difficult) and to adjust to the side effects of the Prednisone.
I was tired, physically weak, emotional and hyped all at once.
My GP prescribed some sleeping tablets to be taken as needed as the Prednisone had been making it difficult for me to sleep. She also advised me to increase the Omeprazole to two tablets (80mg) due to the increasing and persistent pressure I was feeling in my diaphragm and advised me to take Mylanta when needed.
I was exhausted, felt weak and crying and my Dr insisted I take more time to recuperate before going back to my physically demanding job and provided me with another medical certificate. I was also trying to adjust to the side effects of the Prednisone, which made me tired, emotional and hyped all at once.
A strange pressure on my diaphragm continued to cause me discomfort, a bit like having a rock sitting at the top of my stomach, and I began notice a tight sensation at my throat, like someone had their hands around my neck or were pressing at the base of my throat. I wasn't having trouble swallowing or breathing so the discomfort was thought to be due to gastric reflux, which can be a symptom of Prednisone. The hematologist advised me to take a low dose of Mylanta 4x a day and I was too take an other Omeprazole tablet before tea.
My bloods were monitored by a weekly blood test. My platelets steadily increased and had jumped as high as 211 by the 23rd of November.
Over the next few months my Dr began to wean me off the Prednisone. My platelets fluctuated slightly but held steady, usually sitting around 100.
As the dosage dropped the side effects of the drug eased and once I was taking only 10mg the pressure in my throat had disappeared completely. However, as the dosage reduced so did my platelet levels until they were hovering more around the 70 mark. My Drs weren't overly concerned though and we settled on a plan to continue to reduce the prednisone with the view to wean me off it completely, though it was going to take a while. Now that I was on 10ml the dosage would only be reduced by 1mg every four weeks.
Still, it looked like I was stable and, all things going well, I'd be able to manage living with ITP without drugs or medical intervention, for the most part.
But it wasn't to be...